Woman, 67 years of age, type 2 diabetes for 22 years, class II obesity. Has recently been managing her glucose levels with weight loss, using Tresiba, Trulicity, and metformin. Recent A1C 6.5%, which she’s worked hard for and been extremely proud of. She hasn’t had numbers like she has recently had for years.
She called to let me know she was started on 5 days of prednisone for a URI. She feared her glucose rising because as she stated, “When I’ve been on this before my sugar goes very high-even into the 300s.” She let me know it was her 2nd day on the prednisone, her fasting was 104 and she just ate. Her post prandial was 257. She asked that I increase her Tresiba. I informed her that increasing the Tresiba would not be her answer. She needs to check her glucose more often (she was only checking fastings-which were averaging 100-110). I also informed her that she will probably need a rapid-acting insulin to lower her glucose, especially to prevent her elevated post prandials. As for her fastings, we would watch and cover if needed, but Tresiba does not cover meals and wouldn’t cover her highs that may come for the next few days without the fear of it causing hypoglycemia when she stops the prednisone.
She told me she had Victoza and asked if she could take that. I informed her that her Trulicity and Victoza were the same class of medication and that would not be the way to go. I recommended she used CGM so we had some timely glucose levels and trends to evaluate. She refused that but did agree to frequent glucose monitoring and very low carb eating. Sure enough, her post-prandials still rose to the 200-250 range. I prescribed Novolog with a correction/meal schedule and dosing. She gladly accepted that, followed, and glucose levels were acceptable. Not as tight as before her prednisone, but more in the 100 range than 300. She was pleased.
She later confessed to me that early on in our conversation, she called her endocrinologist who recommended she increase her Tresiba and continue to increase it if her numbers were elevated. Once she saw the results of my recommendations, she told me she realized I, the NP CDE, knew what I was talking about and would trust my recommendation.
- Know your insulins. Not just the generic and brand names, but know the onset, peaks and length of action of the different insulins. Check out: Insulin Pocket Chart for reference.
- Teach patients about their insulins, including onset, peaks, and length of action.
- Know your patient. How have they responded to treatment in the past, and be sure to know the treatment they are on at this time.
- When changing patients from one brand of another in the same class, teach this to the patient. For example, the patient above did not seem to know Trulicity and Victoza were the same class of drug.
If you have a “Diabetes Disaster Averted” story, please let us know! If we feature your Disaster Averted in our Diabetes Clinical Mastery Series e-newsletter, you will receive a $25 gift card. Please click here to submit a short summary of the incident, what you feel you learned from handling the incident, and your name and title. If you prefer to remain anonymous, please let us know, but still give us your name and address (so we can send you the gift card).
Copyright © 2018 HIPER, LLC